Like many young cancer survivors, Lydia Slaby has become an unintentional cancer blogger. She started blogging this past summer in order to cut down on the email updates she was sending to family and friends and to take some ownership and make some sense out of a process that was redefining her life. Lydia is 33, self-declared type-A, overly educated, and not attempting to be anonymous. Keep up with her on Twitter @LRHSlaby and on her blog hairoptional.com.
Now that my various doctors have decided that my tumor is cancer free and that I have 12 square centimeters of dead cells lodged in my chest, it?s official! I no longer have cancer; I have chemo.
The best part? I will continue to have chemo for at least another few months, because I?m currently in for Round Six, and side effects can take over three months to clear. So, for your listening pleasure, I will paint the picture of what it?s like to have chemo.
I?m bald, and I?m losing my eyebrows and eyelashes literally as I type. Actually, by the time those are gone, the only hair I will have left on my body is my arm hair (I?m pretty sure I?ve lost my nose hair too, which just makes me laugh). This is both fabulous and frustrating. I don?t need to shave or wax or spend time blow drying my hair, which is amazing (although I will never be accused of spending a tremendous amount of time doing any of that before). However, losing my eyebrows makes my face look blank, and losing my eyelashes has lost the natural definition around my eyes. I?m not a make-up person, but I?ve spent the last few weeks learning how to solve these problems?more or less successfully. Along those same lines, my nails have stopped growing. Almost. I can get away with a pedicure once every six weeks, which is fantastic.
My skin feels like its going to crumble and fall off. Dehydration is a natural side-effect with chemo, and now that Chicago has entered ?fall? (read, ?winter? for the rest of the civilized world), I?m contemplating taking lotion baths. This is a harder problem to solve when I get mouth sores, because drinking water becomes painful. At the same time I have mouth sores, my teeth have gotten ridiculously sensitive, so the only liquids I can drink have to be just about body temperature, and even then only through a straw. I solve some of this problem by going to my doctor?s office every (weekday) morning when I?m not in the hospital to get an infusion of between 1 and 2 liters of fluid, but it?s not a complete solution.
The tips of my fingers have been either tingling or numb for the last month and a half. This is a specific side-effect caused by the Vinchristine. That particular drug attacks the sheathing around nerves (myelin for you medical dorks). Imagine that nerves are extension cords. The electrical pulses travel down the middle, and the myelin sheath is the bright orange coating that insulates the electrical pulses. The longest nerves of the body are the ones most likely to be affected by the Vinchristine attack, so toes and fingers tend to go numb. This is called neuropathy, and I?m on a drug called Neurontin to help my poor nerves. So far, it?s only my fingers, but I had a reflex test last week (you know, the hammer to knee test), and my reflexes are down, which means that my leg nerves are also being affected even though my toes are still happy. If the damage isn?t permanent, it resolves within three months of the last dose of chemotherapy.
I also get hot flashes. These are caused by both the chemotherapy and something called Lupron. Lupron is a drug that shuts down my ovaries, and I?m taking it in an effort to protect them from being damaged by the chemo?specifically the Cyclophosphamide. In short, I?ve been put into a chemical (hopefully not permanent) menopause. These hot flashes go throughout the day, but get much worse at night. During the day, I solve the problem by taking off my hat and rubbing my head with a cool, wet tissue. When I have them at the office, I just sweat through my shirt. I can?t take off my wig in the middle of a meeting, so I have one of those Samantha from Sex and the City moments where I literally have sweat running down my face. I learned quickly to only wear cardigans or jackets over lightweight shirts at the office. At night, I have a pile of t-shirts by the bed, so I can change my shirt easily. Right after chemo, I go through three shirts a night. After about a week, I?m down to one or two.
As for being an athlete in a former life, my muscles are severely atrophied, and I have amazing shortness of breath. Muscle atrophy for the most part is caused by the chemotherapy but some of it does have to do with my own fatigue and therefore inability to do some of the more basic things for at least 1.5 out of every 3 weeks. Like walking. I also noticed within the past two weeks that I can?t really wear heels anymore because my little muscles in my legs aren?t capable of stopping an ankle role or a trip up a curb. I can?t even imagine what this will be like once I start trying to jog again. Speaking of jogging, I have shortness of breath ? not like the kind I had when my tumor was sitting on my heart, but more like I?ve been breathing air in New York or Beijing for too long. It will get better as I work out more, but right now, I can?t swim a lap in a pool, walk up a flight of stairs, or jog more than a block without needing to stop and catch my breath.
Let?s not forget neutropenia and all of the other lovely blood things! Just about five days after I get out of the hospital, my blood counts plummet. By plummet, I mean that I go from having a happy immune system filled with white blood cells, especially neutrophils, the biggest, baddest fighters of them all, to an incredibly unhappy immune system with some very lonely white blood cells wandering around in a sea of red blood cells and plasma. Usually by this point, they don?t even have platelets around to keep them company either, which just makes for sad blood. And a sad Lydia. I have to stay home and generally avoid contact with other people (germs, you know). Plus I start getting nose bleeds because of the platelet issue. So I?m wandering around my apartment with my cats, no immune system, a bloody tissue, and I can?t even have sushi or unpasteurized cheese to make the whole thing more pleasant. It?s fun, I tell you. Platelets tend to get back to normal on their own (at least I haven?t yet had to have a platelet transfusion), and white blood cells are rebuilt through a daily drug called Neupogen, with which Michael injects me for the 8-9 days after I get out of the hospital. And that?s not all! During my hospital stay, the chemo kicks the crap out of my hemoglobin/red blood cells, so I have to have a transfusion there. Which is actually pretty great, because my energy drops along with the hemoglobin (its hard for my blood to transport oxygen with no hemoglobin), so the transfusion gives me a nice little boost. However, it?s temporary because of the overall exhaustion associated with this entire delightful experience.
Speaking of exhaustion, last but not least is my dramatic fatigue. As chemo has gone on, I?ve simply gotten more and more tired. Some colleagues asked what it was like the other day, and I used an example that unfortunately most of them are fairly familiar with this past month. After billing a 100 hour week (that?s billing, mind you, which is usually about an hour or two less a day than actual working time, so a 100-hour billing week translates into being functional and in the office between 15-17 hours a day, seven days a week), you come home on Sunday night and sit on the couch and stare at the wall. That?s how I feel ALL THE TIME. They both looked at me, appalled.
Is this better than cancer? Well, hopefully chemo won?t kill me, while cancer would, but wow there must be a better solution. In the meantime, I have chemo instead of cancer. Am I thrilled about this? Talk to me in January.